November 29, 2012
Heart Drug May Cause Death In Atrial Fibrillation Patients
Connie K. Ho for redOrbit.com — Your Universe Online
Researchers from the University of Kentucky recently discovered that digoxin, a drug commonly utilized in heart disease treatments, could heighten the risk of death for patients who suffer from atrial fibrillation (AF), a heart rhythm problem.
The findings were recently featured in the European Heart Journal to address the issue of AF patients who have used the medication.
“These findings raise important concerns about the safety of digoxin, one of the oldest and most controversial heart drugs,” noted Dr. Steven E. Nissen, the chair of cardiovascular medicine at the Cleveland Clinic, in a prepared statement. "Although considered obsolete by some authorities, digoxin is still widely used. A thorough review by the FDA is warranted to determine whether regulatory action is needed, including stronger warnings about the use of digoxin in patients with atrial fibrillation. “
In the study, the team of investigators analyzed data from 4,060 AF patients who participated in the Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial. The researchers wanted to better understand the relationship between digoxin and risk of death for AF patients, and study whether there was a direct relationship between the two. Digoxin, taken from the foxglove plant, allows the heart to beat stronger but has a narrow range in terms of providing optimal effect.
In the past, physicians have given digoxin to AF patients but there has been little evidence that showed the specific impact of digoxin in the patients. Through the study, the researchers discovered that there was 41 percent increase in death following the use of digoxin, 35 percent increase in deaths related to cardiovascular causes, and 61 percent increase in deaths due to issues associated with the rate or rhythm of the heart.
"Within five years of use, one additional AF patient out of six taking digoxin – compared to those not on digoxin in the AFFIRM trial – will die from any cause," explained Dr. Samy Claude Elayi, an associate professor of medicine at UK Healthcare´s Gill Heart Institute, in the statement. "One additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.
Overall, the researchers recommend that patients be aware of the possible drawbacks of using digoxin, especially when there are symptoms like nausea, vomiting, palpitations, or syncope.
“This study calls into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial," continued Elayi in the statement. “These findings suggest that physicians should try to control a patient´s heart rate by using alternatives such as beta-blockers or calcium blockers, as a first line treatment“¦ if digoxin is used, prescribers should use a low dose with careful clinical follow up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels."
One limitation of the study is that the trial wasn´t originally focused on looking at the negative effects of digoxin. As a result, it is possible that digoxin is not related to the extra deaths. According to Reuters, a randomized control trial done earlier did not show that were extra deaths due to digoxin and other studies have shown that smaller doses of the digoxin can help in reducing the possibility of death for some individuals.
"When you do non-randomized studies, you always wonder, was it really digoxin or was it the other confounders such as patients' chronic diseases, that led to more deaths,” noted Dr. Ali Ahmed, a researcher of digoxin at University of Alabama at Birmingham who is unaffiliated with the study. "This should be taken with extreme caution, because of the potential for confounding and bias from a variety of sources.”
Others recommend that the study results be reviewed with a grain of salt.
"Heart patients should not be too alarmed by this study as digoxin is not the primary treatment for atrial fibrillation in the UK“¦ however, there are good reasons why some AF and heart failure patients are still taking digoxin, as it can help them to manage their condition,” stated Natasha Stewart, a senior cardiac nurse at the British Heart Foundation, in a BBC News article. "Before we jump to any conclusions about the dangers of the drug, we'd need to see further research into what might be causing these increased risks“¦ patients who are prescribed digoxin should not stop taking their meds without discussing their concerns with their doctor."
Even with these findings, the team of investigators was still unsure as to what exactly causes digoxin to elevate the risk of death and they plan to look at possible other mechanisms in future studies.
“Our study underscores the importance of reassessing the role of digoxin in the contemporary management of AF in patients with or without HF,” concluded the authors in the journal article. “There is a need for further studies of the drug´s use, particularly in systolic heart failure patients and AF — patients that would, in theory, benefit the most from digoxin.”